The Evolving Role of Tucatinib in HER2-Positive Metastatic Breast Cancer - Episode 4

R/R HER2+ mBC Management During COVID-19 Pandemic

Sara A. Hurvitz, MD

Sara A. Hurvitz, MD: COVID-19 (coronavirus disease 2019) has certainly affected all our lives, and indeed, the process of oncology, especially for patients with metastatic breast cancer. Many of the agents that we use for HER2-positive metastatic breast cancer can lead to immune suppression, thus placing patients at higher risk of complications if they were to acquire the coronavirus. I think no matter what therapy we are utilizing, unless it does not have chemotherapy as a component of it, we need to advise very careful precautions with our patients in terms of their exposures at home, at work, and coming to the clinic.

In general, I think that tucatinib, capecitabine, and trastuzumab is very well tolerated. The diarrhea associated with that regimen is only a little bit higher than the diarrhea noted with capecitabine, trastuzumab, and we don’t see a lot of neutropenia and cytopenias. However, it’s important to keep in mind that capecitabine is a chemotherapy, so patients do need to take precautions over and above what an average person would need to do.

DS-8201, or trastuzumab deruxtecan, can cause cytopenias and neutropenia in patients. It can also cause interstitial lung disease, which, by scan and by symptoms, can mimic COVID. You can see ground glass opacities on a CT scan in somebody who is infected with COVID, or who has pneumonitis due to DS-8201 ([fam]-trastuzumab deruxtecan). You can also have fever, cough, and shortness of breath. With the use of testing for COVID, you can usually sort out which is the culprit, the drug or an infection, but it does make things a little bit more complicated.

I’ve not been deterred from ordering DS-8201 ([fam]-trastuzumab deruxtecan) in patients in whom I think really would benefit from the drug, but I do have a close conversation with them about the importance of notifying me immediately of any of the symptoms of cough, shortness of breath, etc. I’m watching the scans very carefully.

From a practical standpoint, the treatment of patients with tucatinib, capecitabine, and trastuzumab is quite similar to what the treatment would be for capecitabine with trastuzumab, or capecitabine with another TKI (tyrosine kinase inhibitor). The diarrhea associated with adding tucatinib to capecitabine and trastuzumab is only slightly higher in terms of grade 3 diarrhea, so I do warn and educate patients about how to manage it and when to get in touch with me in case they’re having any diarrhea.

Generally, the hand-foot syndrome and other symptoms associated with capecitabine are about the same when you add tucatinib to it, so, again, I go through careful patient counseling and education prior to initiating therapy. I see my patients at least every 2 to 3 weeks in the beginning when they’re on therapy and then every 3 to 4 weeks thereafter. In general, this is a fairly easy regimen,from an oncologist’s standpoint,to administer for a patient.

Transcript edited for clarity.